Article Archive >> Good Health
Ask the Midwife Dental Work and the Breastfeeding Mother
by Gail Chapin
Certified Nurse Midwife
Question: I am breastfeeding my three-month old son and need to have some dental work done. The dentist tells me I will need to have a local anesthetic, antibiotics and probably some pain medication. How can I continue to breastfeed if I need to take these medications?
Almost any drug you take will reach your milk in some quantity. Although you would never want to expose your baby to a foreign chemical unnecessarily, the amount of the drug that appears in milk is usually not great enough to harm a nursing child. Here is some information on three specific drugs that you mentioned. I will review some general guidelines for taking drugs while nursing in the next issue.
Local anesthetics: Information on the effects of local anesthetics during nursing is available for only two drugs, lidocaine and bupivacaine, both of which are safe to use while nursing. Ask your dentist if one of these can be used. Although other local anesthetics are unlikely to affect a breastfed baby, breastfeeding should be withheld as a precaution for at least four hours after one of these drugs is administered.
Antibacterials: Most drugs that are taken for infections reach the milk in only small quantities - quantities that would be too small to treat the same infections in an infant. Occasionally, though, these small drug amounts can disrupt the normal balance of microorganisms in a babyís mouth and intestines. This may result in diarrhea or diaper rash, caused by an overgrowth of yeast or other organisms in the bowel or, less often, thrush, an overgrowth of yeast in the mouth. Although these conditions generally are not serious and can be readily treated, it is important to watch for their signs while you are taking antibacterial drugs. The likelihood of diarrhea or thrush occurring depends on the particular drug you are taking. Some antibacterials may cause other problems, as noted. In the unlikely event that blood appears in your infantís stool, stop breastfeeding and call your physician immediately.
Pain Relievers: It is safe to use aspirin occasionally, but take it just after nursing, or at least one hour before the next feeding. Ibuprofin (Motrin, Advil) appears in only minute amounts in milk and seems safe to use while nursing an infant of any age. Tylenol is also considered safe. Narcotics (Lorcet, Percocet, Codeine, Darvocet) should be avoided unless the pain is so severe that you feel you must take something stronger. Drowsiness due to narcotics in milk occurs more commonly in infants that formerly thought - about 20 percent of breastfed babies whose mothers have taken narcotics are affected. The degree of drowsiness varies with the dosage, and babies under one month old are particularly susceptible.
Do you have a question about pregnancy, birth or womenís health? Send it to:
Gail Chapin, CNM
The Birth Place
14478 Molly Pitcher Hwy.
Greencastle, PA 17225
Or call 717-593-9173.
<< back to Articles on Good Health
<< back to All Articles